If you have a child attending college, you should be aware that prescription stimulant abuse is a pervasive problem among students. According to data from the federal Center on Addiction, up to 35% of students on U.S. campuses report using drugs like Adderall and Ritalin to stay up later, study longer and party harder. Often, individuals obtain the pills from another student who has a legitimate prescription and sells or shares the medication.
Protect your young adult by knowing the signs that he or she may be abusing so-called study drugs.
Prescription amphetamine abuse results in physical symptoms that often include:
- Digestive problems such as nausea and diarrhea
- Unexplained weight loss because of limited appetite
- High blood pressure
- Rapid heart rate
Long-term use in these drugs typically leads to dramatic weight loss, skin sores and dental issues.
With regular use, these drugs can cause anxiety, paranoia, mood swings and unusual aggression. The person may experience touch, sound or sight hallucinations. With discontinued use, depression and fatigue may occur.
Substance use often results in a drop in grades, a change in friends, and/or an inability to keep up with work and home responsibilities. If your student lives at home, he or she may begin to keep an odd schedule or have unexplained absences from classes and job shifts.
Loss of interest in previously enjoyed activities is another behavioral red flag. If another family member has a stimulant prescription for attention-deficit hyperactivity disorder, he or she may notice missing pills.
Talk to your child about seeking medical help for a problem with prescription drug abuse. Counseling, support and therapy can help give him or her the tools to lead a healthy lifestyle and reduce the risk for the complications and criminal charges associated with addiction. Often, medical detoxification can effectively reduce the withdrawal effects associated with prescription drug dependence, such as illness and seizures.